Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 79, NWS Mobile, AL

April 14, 1996Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Apr 14, 1996, 8:57 PM CDT for Okaloosa County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 1996, 8:57 PM CDT (01:57 UTC)
Expired
Apr 14, 1996, 10:00 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:30 PM CDTThunderstorm Wind 55Baker, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1996-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1996-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 150158
SVRMOB
FLC091-150300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
857 PM CDT SUN APR 14 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...OKALOOSA COUNTY
 
 
AT 859 PM CDT...WEATHER SERVICE RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM MOVING INTO OKALOOSA COUNTY FL FROM THE WEST. THIS
STORM WILL BE MOVING THROUGH THE AREAS OF GOODHOPE AND CRESTVIEW FOR THE
NEXT HOUR.  MOVEMENT WAS TO THE NORTHEAST AT 30 MPH.
 
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:52 PM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 12:52 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT SUN APR 14 1996

PUTTING AFD OUT EARLY BEFORE SVR WX MOVES INTO W PART OF FA.  ALREADY
RUNNING RAGGED, CHASING ASOS.  LATEST SATELLITE AND WSR-88D PICTURES
SHOW THUNDERSTORMS FIRING OVER SOUTHEAST LA.  SOUTH PART OF FA IS
ALSO ON RR QUAD OF 200 MB JET MAX THAT IS EXITING THE AREA.  THESE
THUNDERSTORMS WILL CONTINUE ACROSS PART OF FA INTO THE EVENING.
EXPECT A SQUALL LINE TO THEN MOVE THROUGH THE FA AFTER MIDNIGHT.
PCGRIDDS DATA SHOWS BEST PVA, MOISTURE AND DIVERGENCE ALOFT OVER FA
BETWEEN MIDNIGHT AND 600 AM.  BEST DYNAMICS FOR SEVERE WEATHER STILL
APPEAR NORTH OF FA AROUND THE SURFACE LOW.  STRONG LOW LEVEL JET
(850) AND WAA WILL HELP FUEL TSTMS TONIGHT WITH MOB HAVING SOUTHERLY
WINDS OF AROUND 30K AND HSV 40K.  ALTHOUGH BEST SEVERE WEATHER
DYNAMICS NORTH OF FA, WE WILL STILL SEE ISOLATED SEVERE WX ACROSS FA
DURING THE OVERNIGHT. EXPECT BIGGEST THREAT BEING FROM STRAIGHTLINE
WINDS AND HAIL.  FRONT SHOULD MOVE THROUGH SOUTHEAST MS MONDAY MRNG
AND NORTHWEST FL BY MONDAY EVENING.  SHOULD SEE DECREASING CLOUDINESS
BY MONDAY AFTERNOON.  FWC NUMBERS LOOK OK.  THE 546 THICKNESS LINE
APPROACHES THE NORTH PART OF FA BY TUESDAY MORNING.  ALSO BOUNDARY
LAYER WINDS INCREASE TO 25K OUT OF THE NORTHWEST BY TUESDAY MORNING.
1) 65/75/46/70 8610  2) 66/76/49/70 7810
GB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:41 PM CDTSevere Thunderstorm WarningMOBSanta Rosa64 min
Apr 14, 11:48 PM CDTFlash Flood WarningMOBEscambia6 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.